Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 46, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 11, 2015, 6:54 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2015, 6:54 PM HST (04:54 UTC)
- Expired
- Sep 11, 2015, 9:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 55 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380
WGHW50 PHFO 120454
FFWHFO
HIC001-120745-
/O.NEW.PHFO.FF.W.0046.150912T0454Z-150912T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
654 PM HST FRI SEP 11 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 945 PM HST
* AT 650 PM HST...RADAR AND RAIN GAGES INDICATED VERY HEAVY RAIN
OVER THE KONA COAST AND SLOPES...FROM KAILUA-KONA TO MILOLII. BIG
ISLAND POLICE REPORTS SIGNIFICANT IMPACTS ALONG AREA ROADS...WITH
EXTREME PONDING AND DEBRIS REPORTED. ADDITIONAL RAINFALL IS
EXPECTED...BE ALERT FOR FLOODING LEADING TO PROPERTY DAMAGE
AND ROAD CLOSURES.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KAILUA-KONA...CAPTAIN COOK...HONAUNAU...HOLUALOA...KEAUHOU...AND
KEALAKEKUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN HAWAII COUNTY.
LAT...LON 1910 15592 1936 15589 1948 15593 1949 15595
1952 15596 1959 15597 1964 15601 1965 15603
1973 15606 1977 15605 1977 15585 1906 15574
1903 15587
$$
BIRCHARD2 follow-up statements
789
WGHW70 PHFO 120556
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
756 PM HST FRI SEP 11 2015
HIC001-120745-
/O.CON.PHFO.FF.W.0046.000000T0000Z-150912T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
756 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
AT 750 PM HST...RADAR SHOWED THAT THE HEAVY RAIN OVER THE HONAUNAU
AND CAPTAIN COOK AREA WAS GRADUALLY DIMINISHING...BUT BIG ISLAND
POLICE REPORTS THAT SIGNIFICANT AMOUNTS OF WATER AND DEBRIS ARE
IMPACTING AREA ROADWAYS. VERY HEAVY RAINFALL...WITH RAIN RATES NEAR
3 INCHES PER HOUR...HAS RECENTLY DEVELOPED BETWEEN KAILUA-KONA AND
KONA VILLAGE RESORT. THESE SHOWERS ARE MOVING SLOWLY TOWARD THE
NORTH.
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO...KAILUA-KONA...CAPTAIN COOK...HONAUNAU AND KEALAKEKUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1910 15592 1936 15589 1948 15593 1949 15595
1952 15596 1959 15597 1964 15601 1965 15603
1973 15606 1977 15605 1977 15585 1906 15574
1903 15587
$$
BIRCHARD831
WGHW70 PHFO 120705
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
905 PM HST FRI SEP 11 2015
HIC001-120745-
/O.CON.PHFO.FF.W.0046.000000T0000Z-150912T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
905 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
AT 900 PM HST...RADAR AND RAIN GAGES INDICATED THAT HEAVY RAIN AND
THUNDERSTORMS OVER THE KONA COAST AND SLOPES HAD ENDED. HOWEVER...
RUNOFF FROM EARLIER HEAVY RAIN CONTINUES...AND DRIVERS MAY ALSO
STILL ENCOUNTER WATER AND DEBRIS ON AREA ROADWAYS...ESPECIALLY IN
THE HONAUNAU AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KAILUA-KONA...CAPTAIN COOK...HONAUNAU...KEAUHOU...AND KEALAKEKUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
LAT...LON 1910 15592 1936 15589 1948 15593 1949 15595
1952 15596 1959 15597 1964 15601 1965 15603
1973 15606 1977 15605 1977 15585 1906 15574
1903 15587
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:00 PM HST, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 11, 4:00 PM HST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI SEP 11 2015 .SYNOPSIS... PASSING SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED THROUGH SATURDAY AS A MOIST AIRMASS LIES ACROSS THE AREA. WINDS WILL BE LIGHT AND VARIABLE FAVORING AN EAST SOUTHEASTERLY DIRECTION. HIGH PRESSURE WILL BE BUILDING IN TO THE NORTH EARLY NEXT WEEK WITH A MORE TYPICAL TRADE WIND WEATHER PATTERN RETURNING. CLOUDS AND PASSING SHOWERS WILL THEN FAVOR WINDWARD AND MAUKA AREAS WITH A FEW SHOWERS POSSIBLE OVER SOME LEEWARD LOCATIONS. && .DISCUSSION... AN AREA OF HIGH PRESSURE LIES FAR TO THE NORTHEAST OF THE STATE WHILE THE REMNANTS OF JIMENA LIES JUST TO THE NORTHWEST OF KAUAI. THIS PLACES THE ISLANDS IN LOW LEVEL EAST TO SOUTHEASTLY FLOW. ABUNDANT LOW LEVEL MOISTURE IS IN PLACE IN THE ISLAND VICINITY. ALSO AN UPPER LEVEL LOW IS SEEN ON WATER VAPOR IMAGERY DIGGING DOWN TOWARD THE STATE FROM THE NORTHWEST. THUS LOCALLY HEAVY SHOWERS ARE A POSSIBILITY AS WELL AS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MAINLY OVER THE WEST END OF THE STATE. A FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND OAHU THROUGH SATURDAY AFTERNOON AS THE HIGHEST MOISTURE AVAILABILITY LIES OVER THEM. BY SUNDAY THE REMNANTS OF JIMENA WILL BE FAR TO THE NORTHWEST OF THE STATE WITH HIGH PRESSURE BUILDING IN TO OUR NORTH. THIS WILL ALLOW FOR THE RETURN OF TRADE WIND WEATHER PATTERN ACROSS THE AREA. A DRIER AND MORE STABLE AIRMASS WILL MOVE IN FROM THE EAST. THUS CLOUDS AND PASSING SHOWERS WILL TEND TO FAVOR WINDWARD AND MAUKA AREAS WITH A FEW SHOWERS EXPECTED OVER SOME LEEWARD LOCATIONS. TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM SIDE BUT DEW POINT TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES LOWER...THUS IT WILL FEEL A BIT MORE COMFORTABLE THAN ARE RECENT WEATHER. && .AVIATION... MOISTURE ASSOCIATED WITH THE REMNANTS OF JIMENA WILL SWEEP ACROSS OAHU THIS EVENING AND OVERSPREAD KAUAI TONIGHT AND SATURDAY. CONDITIONS SHOULD IMPROVE LATER THIS EVENING ACROSS OAHU...BUT WIDESPREAD SHOWER ACTIVITY IS EXPECTED TO OCCASIONALLY REDUCE CIGS/VSBYS TO MVFR AND POSSIBLY IFR LEVELS ACROSS KAUAI THROUGH SATURDAY. ELSEWHERE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED. AIRMET SIERRA IS IN EFFECT FOR MTN OBSC ACROSS OAHU AND KAUAI. CONDITIONS SHOULD IMPROVE LATER THIS EVENING ACROSS OAHU...BUT WILL LIKELY LINGER THROUGH THE NIGHT ACROSS KAUAI. && .MARINE... STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL CAUSE AND INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. BY MONDAY THE WINDS ARE EXPECTED TO BE SUFFICIENTLY STRONG ENOUGH TO CAUSE SMALL CRAFT ADVISORY CONDITIONS OVER THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. THERE WILL ALSO BE A SERIES OF SMALL SOUTH SWELLS THROUGHOUT THE FORECAST PERIOD WITH SURF HEIGHTS EXPECTED TO REMAIN BELOW ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. && SYNOPSIS/DISCUSSION/MARINE...BURKE AVIATION...JELSEMA
In the hours before
Local storm report, Sep 11, 6:41 PM HST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
641 PM HST FRI SEP 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD WAIKANE 21.50N 157.88W
09/11/2015 HONOLULU HI EMERGENCY MNGR
WAIKANE BRIDGE IS CLOSED DUE TO FLOODING.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:16 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 11, 4:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 11, 5:51 PM HST | Flash Flood Warning | HFO | Honolulu | 4 hr |
| Sep 11, 9:45 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 12, 3:38 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 12, 3:44 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Sep 12, 7:04 AM HST | Small Craft Advisory | HFO | 11 hr | |
| Sep 12, 7:14 AM HST | Areal Flood Advisory | HFO | Kauai | 10 hr |
| Sep 12, 7:41 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.